Skip to main content

Wasserstein Convergence Rates for Empirical Measures of Subordinated Processes on Noncompact Manifolds


The asymptotic behavior of empirical measures has been studied extensively. In this paper, we consider empirical measures of given subordinated processes on complete (not necessarily compact) and connected Riemannian manifolds with possibly nonempty boundary. We obtain rates of convergence for empirical measures to the invariant measure of the subordinated process under the Wasserstein distance. The results, established for more general subordinated processes than (arXiv:2107.11568), generalize the recent ones in Wang (Stoch Process Appl 144:271–287, 2022) and are shown to be sharp by a typical example. The proof is motivated by the aforementioned works.

This is a preview of subscription content, access via your institution.

Data availability

Data sharing is not applicable to this article as there is no data in our article.


  1. Ambrosio, L., Gigli, N., Savaré, G.: Metric measure spaces with Riemannian Ricci curvature bounded from below. Duke Math. J. 163, 1405–1490 (2014)

    MathSciNet  Article  Google Scholar 

  2. Ambrosio, L., Stra, F., Trevisan, D.: A PDE approach to a \(2\)-dimensional matching problem. Probab. Theory Related Fields 173, 433–477 (2019)

    MathSciNet  Article  Google Scholar 

  3. Bertoin, J.: Subordinators: examples and applications. In: Lectures on Probability and Statistics, Ecole d’Eté de Probabilités de Saint-Flour XXVII-1997, Lect. Notes Math. 1717, pp. 1–91 (1999)

  4. Cattiaux, P., Chafaï, D., Guillin, A.: Central limit theorems for additive functionals of ergodic Markov diffusion processes, ALEA Lat. Am. J. Probab. Math. Stat. 9, 337–382 (2012)

    MathSciNet  MATH  Google Scholar 

  5. Carlen, E.A., Kusuoka, S., Stroock, D.W.: Upper bounds for symmetric Markov transition functions. Ann. Inst. H. Poincaré Probab. Stat. 23(2, suppl.), 245–287 (1987)

    MathSciNet  MATH  Google Scholar 

  6. Chen, M.-F.: From Markov Chains to Non-equilibrium Particle Systems, 2nd edn. World Scientific, Singapore (2004)

    Book  Google Scholar 

  7. Coulhon, T., Grigor’yan, A.: On-diagonal lower bounds for heat kernels on non-compact manifolds and Markov chains. Duke Math. J. 89, 133–199 (1997)

    MathSciNet  Article  Google Scholar 

  8. Davies, E.B.: Heat Kernels and Spectral Theory, Cambridge Tracts in Mathematics, vol. 92. Cambridge University Press, Cambridge (1989)

    Book  Google Scholar 

  9. Erbar, M., Kuwada, K., Sturm, K.-T.: On the equivalence of the entropic curvature-dimension condition and Bochner’s inequality on metric measure spaces. Invent. Math. 201, 993–1071 (2015)

    MathSciNet  Article  Google Scholar 

  10. Gigli, N.: On the differential structure of metric measure spaces and applications. Mem. Am. Math. Soc. 236, 91 (2015)

    MathSciNet  MATH  Google Scholar 

  11. Gong, F.-Z., Wang, F.-Y.: Heat kernel estimates with applications to compactness of manifolds. Q. J. Math. 52, 171–180 (2001)

    MathSciNet  Article  Google Scholar 

  12. Graf, S., Luschgy, H.: Foundations of Quantization for Probability Distributions. Lecture Notes in Mathematics, vol. 1730. Springer, Berlin (2000)

    Book  Google Scholar 

  13. Jiang, R., Li, H., Zhang, H.: Heat kernel bounds on metric measure spaces and some applications. Potential Anal. 44, 601–627 (2016)

    MathSciNet  Article  Google Scholar 

  14. Kloeckner, B.: Approximation by finitely supported measures. ESAIM Control Optim. Calc. Var. 18, 343–359 (2012)

    MathSciNet  Article  Google Scholar 

  15. Kyprianou, A.E.: Fluctuations of Lévy Processes with Applications, 2nd edn. Universitext, Springer, Heidelberg (2014)

    Book  Google Scholar 

  16. Ledoux, M.: On optimal matching of Gaussian samples. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. 457, 226–264 (2017)

    Google Scholar 

  17. Li, H.: Dimension-free Harnack inequalities on \({\rm RCD}(K, \infty )\) spaces. J. Theor. Probab. 29, 1280–1297 (2016)

    MathSciNet  Article  Google Scholar 

  18. Li, H., Wu, B.: Wasserstein Convergence for Conditional Empirical Measures of Subordinated Dirichlet Diffusions on Riemannian Manifolds. Preprint (2022). arXiv:2204.13559

  19. Li, H., Wu, B.: Wasserstein Convergence for Empirical Measures of Subordinated Dirichlet Diffusions on Riemannian Manifolds. Preprint (2022). arXiv:2206.03901

  20. Phillips, R.S.: On the generation of semigroups of linear operators. Pacific J. Math. 2, 343–369 (1952)

    MathSciNet  Article  Google Scholar 

  21. Schilling, R.L., Song, R., Vondrac̆ek, Z.: Bernstein Functions: Theory and Applications, 2nd edn. De Gruyter Studies in Mathematics, vol. 37, Walter de Gruyter & Co., Berlin (2012)

  22. Schilling, R.L., Wang, J.: Functional inequaliies and subordination: stability of Nash and Poincaré inequalities. Math. Z. 272, 921–936 (2012)

    MathSciNet  Article  Google Scholar 

  23. Schoutens, W.: Lévy Processes in Finance: Pricing Financial Derivatives. Wiley, New York (2003)

    Book  Google Scholar 

  24. Villani, C.: Topics in Optimal Transportation, Graduate Studies in Mathematics, vol. 58. American Mathematical Society, Providence (2003)

    MATH  Google Scholar 

  25. von Renesse, M.-K., Sturm, K.-T.: Transport inequalities, gradient estimates, entropy and Ricci curvature. Commun. Pure Appl. Math. 58, 923–940 (2005)

    MathSciNet  Article  Google Scholar 

  26. Wang, F.-Y.: Functional inequalities, semigroup properties and spectrum estimates. Infinite Dimens. Anal. Quantum Probab. Relat. Top. 3, 263–295 (2000)

    MathSciNet  Article  Google Scholar 

  27. Wang, F.-Y.: Functional Inequalities, Markov Semigroups and Spectral Theory. Science Press, Beijing (2005)

    Google Scholar 

  28. Wang, F.-Y.: Analysis for Diffusion Processes on Riemannian Manifolds. World Scientific, Singapore (2014)

    MATH  Google Scholar 

  29. Wang, F.-Y.: Convergence in Wasserstein Distance for empirical measures of Dirichlet diffusion processes on manifolds. Preprint (2020). arXiv:2005.09290. To appear in J. Eur. Math. Soc

  30. Wang, F.-Y.: Wasserstein convergence rate for empirical measures on noncompact manifolds. Stoch. Process. Appl. 144, 271–287 (2022)

    MathSciNet  Article  Google Scholar 

  31. Wang, F.-Y.: Precise limit in Wasserstein distance for conditional empirical measures of Dirichlet diffusion processes. J. Funct. Anal. 280, 108998 (2021)

    MathSciNet  Article  Google Scholar 

  32. Wang, F.-Y.: Convergence in Wasserstein distance for empirical measures of semilinear SPDEs. Preprint (2021). arXiv:2102.00361

  33. Wang, F.-Y., Wu, B.: Wasserstein Convergence for Empirical Measures of Subordinated Diffusions on Riemannian Manifolds. Preprint (2021). arXiv:2107.11568. To appear in Potential Anal.

  34. Wang, F.-Y., Zhu, J.-X.: Limit theorems in Wasserstein distance for empirical measures of diffusion processes on Riemannian manifolds. Preprint (2019). arXiv:1906.0342v8

  35. Zolotarev, V.M.: Metric distances in spaces of random variables and of their distributions. Math. USSR Sbonik 30, 371–401 (1976)

    Google Scholar 

Download references


The authors would like to acknowledge the referee for corrections and helpful comments and thank Prof. Feng-Yu Wang for helpful conversations and Dr. Jie-Xiang Zhu for useful comments and corrections on the former edition of the paper. This work is supported by the National Natural Science Foundation of China (Grant No. 11831014).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Bingyao Wu.

Ethics declarations

Conflict of interest

The authors declare that they have no conflicts of interest to this work.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.



In appendix, we prove Remark 2.1. The proof may be familiar for experts. However, we present it here for completeness.


Firstly, for every \(x\in M\), \(t\mapsto p_t(x,x)\) is decreasing in \((0,\infty )\). Indeed, by the symmetry, the semigroup property and the contraction property, for every \(0<s<t<\infty \),

$$\begin{aligned} p_t(x,x)= & {} \Vert p_{\frac{t}{2}}(x,\cdot )\Vert _{L^2(\mu )}^2=\Vert P_{\frac{t-s}{2}}p_{\frac{s}{2}}(\cdot ,x)\Vert _{L^2(\mu )}^2\nonumber \\\le & {} \Vert p_{\frac{s}{2}}(\cdot ,x)\Vert _{L^2(\mu )}^2=p_s(x,x). \end{aligned}$$

Secondly, for every \(t\ge t_0/2\),

$$\begin{aligned} \lim _{N\rightarrow \infty }\sup _{\Vert f\Vert _{L^2(\mu )}\le 1}\Vert P_tf\mathbbm {1}_{\{|P_tf|\ge N\}}\Vert _{L^2(\mu )}=0. \end{aligned}$$

Indeed, letting \(A_{N}=\{|P_tf|> N\}\) for each \(N\in \mathbb {N}\), every \(f\in L^2(\mu )\) and every \(t>0\), by Minkowski’s inequality, the Cauchy–Schwarz inequality, Fubini’s theorem and properties of \((p_t)_{t>0}\), we have, for every \(f\in L^2(\mu )\) and every \(t>0\),

$$\begin{aligned} \Vert P_tf\mathbbm {1}_{\{|P_tf|\ge N\}}\Vert _{L^2(\mu )}&=\Big \{\int _M\Big (\int _Mf(y)p_t(x,y)\,\mu (d y)\Big )^2\mathbbm {1}_{A_N}(x)\,\mu (d x)\Big \}^{1/2}\\&\le \int _M\Big (\int _M f(y)^2p_t(x,y)^2\mathbbm {1}_{A_N}(x)\,\mu (d x)\Big )^{1/2}\,\mu (d y)\\&\le \Big \{\int _M\Big (\int _M p_t(x,y)^2\mathbbm {1}_{A_N}(x)\,\mu (d x)\Big )\,\mu (d y)\Big \}^{1/2}\Vert f\Vert _{L^2(\mu )}\\&=\Big \{\int _M\Big (\int _M p_t(x,y)^2\,\mu (d y)\Big )\mathbbm {1}_{A_N}(x)\,\mu (d x)\Big \}^{1/2}\Vert f\Vert _{L^2(\mu )}\\&=\Big (\int _Mp_{2t}(x,x)\mathbbm {1}_{A_N}(x)\,\mu (d x)\Big )^{1/2}\Vert f\Vert _{L^2(\mu )}. \end{aligned}$$

Let \(A_N^*=\{\sup _{\Vert f\Vert _{L^2(\mu )}\le 1}|P_t f|>N\}\) for every \(N\in \mathbb {N}\) and every \(t>0\). By the Cauchy–Schwarz inequality,

$$\begin{aligned} \begin{aligned}&\int _M \sup _{\Vert f\Vert _{L^2(\mu )}\le 1}|P_t f|\,d \mu =\int _M \sup _{\Vert f\Vert _{L^2(\mu )}\le 1}\Big |\int _M f(y)p_t(x,y)\,\mu (d y)\Big |\,\mu (d x)\\&\le \int _M \Big (\int _M p_t(x,y)^2\,\mu (d y)\Big )^{1/2}\,\mu (d x)\le \sqrt{\gamma (2t)}<\infty ,\quad t\ge t_0/2, \end{aligned} \end{aligned}$$

which implies that \(\sup _{\Vert f\Vert _{L^2(\mu )}\le 1}|P_t f|<\infty \) \(\mu \)-a.e., \(t\ge t_0/2\). Then for every \(t\ge t_0/2\), \(\mathbbm {1}_{A_N^*}\rightarrow 0\) \(\mu \)-a.e. as \(N\rightarrow \infty \). By Fatou’s lemma, we obtain that

$$\begin{aligned} \begin{aligned}&\lim _{N\rightarrow \infty }\sup _{\Vert f\Vert _{L^2(\mu )}\le 1}\Vert P_tf\mathbbm {1}_{\{|P_tf|\ge N\}}\Vert _{L^2(\mu )}\\&\le \limsup _{N\rightarrow \infty }\sup _{\Vert f\Vert _{L^2(\mu )}\le 1}\Big (\int _Mp_{2t}(x,x)\mathbbm {1}_{A_N}(x)\,\mu (d x)\Big )^{1/2}\\&\le \limsup _{N\rightarrow \infty }\Big (\int _Mp_{2t}(x,x)\mathbbm {1}_{A_N^*}(x)\,\mu (d x)\Big )^{1/2}\le 0,\quad t\ge t_0/2, \end{aligned} \end{aligned}$$

where the first inequality in the last line is due to that \(\sup _{\Vert f\Vert _{L^2(\mu )\le 1}}\mathbbm {1}_{A_N}\le \mathbbm {1}_{A_N^*}\) for any \(t>0\) since \(A_N\subset A_N^*\) for every \(f\in L^2(\mu )\) with \(\Vert f\Vert _{L^2(\mu )}\le 1\) and every \(t>0\).

Finally, due to [28, Corollary 1.6.9 and Corollary 1.6.6], we deduce that the essential spectrum of L is empty, which finishes the proof. \(\square \)

Rights and permissions

Springer Nature or its licensor holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Springer Nature or its licensor holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Li, H., Wu, B. Wasserstein Convergence Rates for Empirical Measures of Subordinated Processes on Noncompact Manifolds. J Theor Probab (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI:


  • Empirical measure
  • Subordinated process
  • Wasserstein distance
  • Heat flow
  • Riemannian manifold

Mathematics Subject Classification (2020)

  • Primary 60D05
  • 58J65
  • Secondary 60J60
  • 60J76